Kansas, 2008

Funnel Clouds in Kansas, July 9, 2008

July 9, 2008 · NWS TOP · 2 events in 2 counties and zones

Weak convection developed along an ill defined stationary boundary at the surface over portions of east central kansas during the peak heating hours. While the convection amounted to little more than an enhanced cumulus field, there were several reports of funnel clouds reaching three quarters of the way to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Weak convection developed along an ill defined stationary boundary at the surface over portions of east central kansas during the peak heating hours. While the convection amounted to little more than an enhanced cumulus field, there were several reports of funnel clouds reaching three quarters of the way to the ground. No tornadoes were reported, and funnel cloud formation was likely due to the typical dynamics associated with landspout tornadoes, although the stationary frontal boundary was very diffuse and difficult to locate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 2:02 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 9, 2:02 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT WED JUL 9 2008

.DISCUSSION...

SHORT TERM...THUNDERSTORMS FIRING IN EASTERN NEBRASKA ON WEAK UPPER
WAVE AND AREA OF LOW LEVEL MOIST ADVECTION. THE STORMS ARE NOT
MAKING MUCH PROGRESS TO THE SOUTH...BUT STILL LEFT SLIGHT CHANCE
POPS IN FOR THIS AFTERNOON IN EASTERN CWA AND ALSO IN THE FAR
NORTHEAST THIS EVENING. OTHER CONCERN TONIGHT MAY BE REDEVELOPMENT
OF PATCHY GROUND FOG. DEWPOINTS REMAIN IN THE UPPER 60S TO LOWER 70S
WITH LIGHT WINDS FORECAST AND CLEARING SKIES LATE. HOWEVER...DO NOT
BELIEVE FOG WILL BE WIDESPREAD OR DENSE...JUST SOME LOCALIZED. HAVE
LEFT FOG OUT OF THE FORECAST. ON THURSDAY...MODELS FORECASTING
ANOTHER WEAK SHORTWAVE TO MOVE THRU EASTERN NE/NORTHEAST KS.
FORECAST SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY IN THE AFTERNOON
AND CAP ERODES WITH TIME. EXPANDED AREA OF SLIGHT CHANCE POPS OVER
THE EASTERN HALF OF THE CWA THURSDAY AFTERNOON. SURFACE PRESSURE
GRADIENT ALSO TIGHTENS THURSDAY AFTERNOON AS LEE TROF DEVELOPS IN
EASTERN CO/WY...SO HAVE INCREASED WIND SPEEDS AND ADDED SOME GUSTS
TO THE FORECAST. STARK

LONG TERM...UPPER AIR PATTERN THU NIGHT INTO FRIDAY CHARACTERIZED BY
LARGE UPPER LOW PRESSURE OVER SASKATCHEWAN AND MANITOBA WITH SOUTHERN
PERIPHERY OF STRONG WESTERLY MID/UPPER LEVEL FLOW OVERSPREADING THE
NORTHERN GREAT PLAINS. INCREASING SURFACE PRESSURE GRADIENT AND
DEVELOPING H85 LOW LEVEL JET WILL AID IN MODEST SOUTHERLY WINDS
ACROSS THE CWA...ESPECIALLY DURING AFTERNOON MIXING. REMNANTS OF
NEAR SURFACE BOUNDARY AND SUBTLE UPPER LEVEL DISTURBANCE MAY PROVIDE
SUFFICIENT FOCUS FOR ISO/SCT CONVECTION OVER EAST CENTRAL ZONES AND
HAVE INSERTED MENTION IN FORECAST THU NIGHT INTO FRI MORNING.
AFOREMENTIONED UPPER LOW WILL SEND ASSOCIATED SFC COLD FRONT
SOUTHEASTWARD INTO THE CWA LATE FRIDAY NIGHT INTO SATURDAY MORNING.
BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN A 24 HOUR PERIOD FROM
MIDNIGHT SAT THROUGH MIDNIGHT SUN. VERTICAL WIND PROFILES AND
AVAILABLE INSTABILITY WILL SUPPORT MULTI-CELL CONVECTION AT BEST.
LOCALIZED AREAS OF HEAVY RAIN WILL BE POSSIBLE WITH PW OF 1.7 BUT
PROGRESSIVE NATURE OF FRONTAL BOUNDARY SHOULD PRECLUDE WIDESPREAD
WATER ISSUES. SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT
ON SUNDAY WITH DRIER AND SLIGHTLY COOLER AIR ADVECTING INTO THE CWA.
CONDITIONS SHOULD REMAIN DRY FOR SUNDAY INTO MONDAY AS HIGH PRESSURE
REMAINS IN CONTROL. AS THE HIGH SLIDES OFF TO THE EAST ON
TUESDAY...RETURN FLOW ENTERS BACK INTO THE CWA WITH THE UPPER AIR
PATTERN DEAMPLIFYING. LARGE UNCERTAINTY THIS FAR OUT WITH
ANTICIPATED PATTERN TO PREDICT PROBABILITY OF PRECIPITATION. GFS
PARTIALLY SUFFERING FROM CONVECTIVE FEEDBACK TUES INTO WED. WHILE
SLIGHT CHANCES OF CONVECTION WOULD APPEAR PLAUSIBLE TUE INTO
WED...HAVE OPTED TO HOLD OFF MENTION UNTIL BETTER RUN TO RUN
CONSISTENCY CAN BE ESTABLISHED. BLAIR

&&

.AVIATION...

AREA OF STRATUS IS GRADUALLY LIFTING AND THINNING...BUT IT HAS BEEN
A LITTLE SLOWER THAN ORIGINALLY ANTICIPATED. EXPECT THE TREND TO
CONTINUE AFTER 18Z WITH VFR CONDS OVER ALL TAF SITES AFT 21Z. LIGHT
WINDS AND MID LEVEL CLOUDS ARE THEN EXPECTED THROUGH THE EVENING
HOURS WITH MORE PATCHY GROUND FOG FORMING AFT 07Z...HOWEVER CIGS AND
VISIBILITIES ARE NOT EXPECTED TO BE AS LOW AS THOSE OF THIS MORNING.
FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT HAVE KEPT OUT OF
THE TAF SITES AS WE WILL SEE ONLY ISOLATEC COVERAGE. STARK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 2:20 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT WED JUL 9 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER FAR NORTHERN SECTIONS OF THE OUTLOOK AREA...GENERALLY
NORTH OF A CONCORDIA TO HOLTON LINE. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. LOCALLY HEAVY
RAINFALL IS POSSIBLE IN THE STRONGEST ACTIVITY.

A COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO SATURDAY
RESULTING IN INCREASING CHANCES FOR THUNDERSTORMS. AGAIN...LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY CONCERN WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 9, 3:08 PM CST, 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT WED JUL 9 2008

KSZ054-092145-
LYON-
410 PM CDT WED JUL 9 2008

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP
OVER FAR SOUTHWEST LYON COUNTY. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAINFALL.  A BRIEF FUNNEL
CLOUD WAS ALSO REPORTED WITH THIS THUNDERSTORM.

THE BRIEF FUNNEL CLOUDS ARE NOT EXPECTED TO TOUCH THE
GROUND...HOWEVER THE STORM COULD STRENGTHEN AND A WARNING MAY BE
ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL NEWS MEDIA FOR
THE LATEST INFORMATION.

STARK

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lyon

When
July 9, 3:10 PM CST to 3:20 PM CST
Where
Lyon County, 24.14 mi E of Hartford
Reported by
County Official
Coordinates
38.283, -95.505

County dispatch relayed several public reports of two funnel clouds in close vicinity to one another in the southwest corner of Lyon County.

Funnel Cloud, Anderson

When
July 9, 3:44 PM CST
Where
Anderson County, 3.52 mi SSW of Amiot
Reported by
Law Enforcement
Coordinates
38.283, -95.505

Deputy reported a funnel cloud near the Franklin County line. County officials also passed along a public report of a funnel cloud at the same location.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128317, 128316.